Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 515, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 19, 2002, 8:31 AM CST for Humphreys County, Sunflower County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2002, 8:31 AM CST (14:31 UTC)
- Expired
- Dec 19, 2002, 8:55 AM CST
- In force
- 24 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Humphreys County, MS, Sunflower County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 2:25 AM CST | Tornado Watch | SPC | 8 hr |
| Dec 19, 6:30 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 2.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 309 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
439 WUUS54 KJAN 191431 SVRJAN MSC053-133-191455- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 831 AM CST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI * UNTIL 855 AM CST * AT 831 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ISOLA...OR ABOUT 10 MILES NORTHWEST OF BELZONI...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR INVERNESS AT 835 AM CST BE NEAR MOORHEAD AT 845 AM CST A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3331 9075 3320 9061 3326 9048 3356 9048
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 5:22 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, Dec 19, 5:22 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 420 AM CST THU DEC 19 2002 MAIN FORECAST CHALLENGE IS THE SEVERE WEATHER EVENT EXPECTED TODAY OVER THE ENTIRE FORECAST AREA. AN UNSEASONABLY WARM AND HUMID ATMOSPHERE IS IN PLACE OVER THE ENTIRE FORECAST AREA TODAY...SETTING THE STAGE FOR A MAJOR SEVERE WEATHER EVENT AS MANY PARAMETERS ARE COMING TOGETHER FOR A SLOW MOVING PROGRESSION OF THUNDERSTORMS...SOME SEVERE ACROSS THE FORECAST AREA DURING THE DAY TODAY. SOME SHOWERS AND THUNDERSTORMS MAY PERSIST INTO THE EVENING HOURS...ESPECIALLY IN EASTERN SECTIONS...BUT EXPECT THE MAIN SEVERE ACTIVITY TO BE DURING THE DAY ON THURSDAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS ONGOING AT THIS TIME ALONG THE NORTHWEST PORTION OF OUR FORECAST AREA. AT AROUND 4 AM...THE LINE STRETCHED FROM NORTHERN SUNFLOWER COUNTY MISSISSIPPI SOUTHEASTWARD INTO ASHLEY COUNTY ARKANSAS. ISOLATED SHOWERS WERE OCCURRING EAST OF THE MAIN LINE OF STORMS AS FAR EAST AS THE JACKSON METRO AREA. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM AND AFFECTS PORTIONS OF OUR FORECAST AREA FROM WEBSTER COUNTY SOUTHEASTWARD THROUGH YAZOO AND WARREN COUNTIES AND DOWN TO ADAMS COUNTY. ALL OF OUR LOUISIANA PARISHES AND BOTH OF OUR ARKANSAS COUNTIES ARE AFFECTED BY THE CURRENT WATCH. A STRONG UPPER LEVEL TROUGH IS EXPECTED TO MOVE SOUTHEASTWARD ACROSS TEXAS TODAY. AHEAD OF THIS TROUGH...A SURFACE LOW AND TRAILING COLD FRONT WILL MOVE SLOWLY ACROSS MISSISSIPPI THROUGH THE DAY TODAY. THE FORWARD MOVEMENT OF THE FRONT WILL BE SLOW BECAUSE THE UPPER LEVEL FLOW IS NEARLY PARALLEL TO THE FRONT. DURING THE DAY TODAY...THE RIGHT REAR QUADRANT OF A 120 KNOT 300 MB JET WILL ROTATE THROUGH THE FORECAST AREA...INCREASING THE UPPER LEVEL DIVERGENCE AND CAUSING FURTHER INTENSIFICATION OF STORMS. THE CAPE TODAY IS MAGINALLY UNSTABLE WITH VALUES OF 500 TO 100 J/KG. THE SURFACE TO 3 KM HELICITY VALUES SHOULD BE QUITE IMPRESSIVE...POSSIBLY IN THE 400 TO 600 M2/S2 RANGE ACROSS PORTIONS OF THE FORECAST AREA TODAY. THE SEVERE RISK FOR TODAY WILL INCLUDE EVERYTHING FROM TORNADOES TO HAIL TO DAMAGING STRAIGHTLINE WINDS. AS THE SURFACE FRONT MOVES ACROSS THE FORECAST AREA TODAY THE RISK OF SEVERE STORMS WILL END. SOME THUNDERSTORMS MAY PERSIST INTO THE EARLY EVENING HOURS ACROSS EASTERN MISSISSIPPI AND ISOLATED LIGHT SHOWERS WILL BE POSSIBLE ACROSS THE REGION TILL AROUND MIDNIGHT AHEAD OF THE 500 MB TROUGH. AFTER MIDNIGHT...EXPECT CLEARING SKIES WITH A COOL BUT SUNNY DAY ON FRIDAY. CLOUDS WILL INCREASE LATE SATURDAY AHEAD OF ANOTHER FRONT WITH A CHANCE OF RAIN BY SATURDAY NIGHT. IN THE EXTENDED FORECAST SUNDAY THROUGH WEDNESDAY...AFTER A BRIEF CHANCE OF RAIN SATURDAY NIGHT...A BIGGER RAIN EVENT IS SHAPING UP FROM MONDAY NIGHT INTO CHRISTMAS CHRISTMAS EVE. ACCORDING TO THE LATEST GFS MODEL RUN...CHRISTMAS EVE DAY COULD BE VERY WET IN MUCH OF THE FORECAST AREA. RAIN MAY BE OUT OF THE AREA BY CHRISTMAS DAY...BUT WILL KEEP CHANCE OF RAIN IN THE FORECAST FOR CHRISTMAS DAY IN CASE THE SYSTEM SLOWS DOWN A BIT. PRELIM NUMBERS... JAN 64/40/59/34/63 92000 MEI 65/40/59/33/63 95000 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
Hazardous weather outlook, Dec 19, 4:56 AM CST, 3 hours 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0456 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER THE ENTIRE OUTLOOK AREA. WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A STALLED BAND OF SHOWERS AND THUNDERSTORMS ACROSS THE DELTA REGION THIS MORNING WILL GRADUALLY MOVE TO THE EAST ACROSS NORTHEAST LOUISIANA AND MISSISSIPPI TODAY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA ENHANCING THE DEVELOPMENT OF SEVERE STORMS AND TORNADOES WITHIN THE BAND. ...FLOODING... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY...MAINLY ALONG AND WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO WINNSBORO LOUISIANA. PONDING OF WATER ON STREETS...HIGHWAYS...CULVERTS AND OTHER LOW LYING AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. ...DAYS FOUR THROUGH SEVEN... AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY TUESDAY. AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL DEVELOP AHEAD OF THIS TROUGH. THIS SURFACE LOW WILL EVENTUALLY MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY. WITH AN UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL LIKELY BE REQUESTED TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:09 AM CST | Flash Flood Warning | JAN | Bolivar | 4 hr |
| Dec 19, 2:37 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 58 min |
| Dec 19, 6:00 AM CST | Flash Flood Warning | JAN | Bolivar | 2 hr |
| Dec 19, 8:38 AM CST | Severe Thunderstorm Warning | JAN | Adams | 47 min |
| Dec 19, 9:09 AM CST | Severe Thunderstorm Warning | JAN | Warren | 46 min |
| Dec 19, 9:11 AM CST | Severe Thunderstorm Warning | JAN | Jefferson | 29 min |
| Dec 19, 9:53 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 27 min |
| Dec 19, 10:07 AM CST | Tornado Warning | JAN | Yazoo | 28 min |
| Dec 19, 10:11 AM CST | Tornado Warning | JAN | Simpson | 19 min |
| Dec 19, 10:20 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 45 min |
| Dec 19, 10:36 AM CST | Tornado Warning | JAN | Yazoo | 29 min |
| Dec 19, 10:45 AM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 45 min |
| Dec 19, 10:56 AM CST | Severe Thunderstorm Warning | JAN | Rankin | 44 min |
| Dec 19, 10:58 AM CST | Tornado Warning | JAN | Attala, Holmes | 32 min |
| Dec 19, 11:00 AM CST | Tornado Warning | JAN | Lincoln | 30 min |
| Dec 19, 11:17 AM CST | Tornado Warning | JAN | Copiah, Lawrence | 28 min |
| Dec 19, 11:32 AM CST | Tornado Warning | JAN | Simpson | 43 min |
| Dec 19, 11:37 AM CST | Severe Thunderstorm Warning | JAN | Attala | 28 min |
| Dec 19, 11:43 AM CST | Severe Thunderstorm Warning | JAN | Leake, Scott | 42 min |
| Dec 19, 12:20 PM CST | Tornado Warning | JAN | Simpson, Smith | 30 min |
| Dec 19, 12:23 PM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 27 min |
| Dec 19, 12:25 PM CST | Severe Thunderstorm Warning | JAN | Scott | 30 min |
| Dec 19, 12:54 PM CST | Severe Thunderstorm Warning | JAN | Newton | 31 min |
| Dec 19, 1:14 PM CST | Severe Thunderstorm Warning | JAN | Marion | 46 min |
| Dec 19, 1:17 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 43 min |
| Dec 19, 1:17 PM CST | Tornado Warning | JAN | Newton | 28 min |
| Dec 19, 1:20 PM CST | Tornado Warning | JAN | Lamar, Marion | 30 min |
| Dec 19, 1:22 PM CST | Severe Thunderstorm Warning | JAN | Covington | 43 min |
| Dec 19, 1:30 PM CST | Tornado Warning | JAN | Lauderdale | 25 min |
| Dec 19, 1:39 PM CST | Severe Thunderstorm Warning | JAN | Jones | 61 min |
| Dec 19, 1:49 PM CST | Severe Thunderstorm Warning | JAN | Lamar | 26 min |
| Dec 19, 1:55 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 30 min |
| Dec 19, 2:00 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 40 min |
| Dec 19, 2:14 PM CST | Severe Thunderstorm Warning | JAN | Clarke | 31 min |
| Dec 19, 2:25 PM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 35 min |
| Dec 19, 2:39 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 31 min |
| Dec 19, 2:45 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.